Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 27, NWS Lake Charles, LA

August 19, 2022Hardin County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 19, 2022, 12:01 PM CDT for Hardin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 12:01 PM CDT (17:01 UTC)
Expired
Aug 19, 2022, 3:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 90 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1657 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WGUS54 KLCH 191701
FFWLCH
TXC199-192000-
/O.NEW.KLCH.FF.W.0027.220819T1701Z-220819T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1201 PM CDT Fri Aug 19 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Hardin County in southeastern Texas...

* Until 300 PM CDT.

* At 1201 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lumberton and Silsbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3021 9411 3024 9427 3047 9425 3049 9409
      3043 9412 3042 9411 3040 9412 3039 9410
      3039 9411 3036 9410 3035 9408 3034 9410
      3031 9410 3030 9412 3029 9411 3028 9412
      3027 9411 3026 9411 3026 9410 3024 9412

FLASH FLOOD...RADAR INDICATED

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:05 AM CDT, 56 minutes earlier.

Area forecast discussion, Aug 19, 11:05 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1105 AM CDT Fri Aug 19 2022

...New UPDATE...

.UPDATE...
Issued at 1100 AM CDT Fri Aug 19 2022

Local 88Ds showed a bit of a lull in new convection over the
previous couple of hours, but showers/storms have held steady over
the past hour. KLCH 12z sounding was just plain wet with MRH
values aoa 80 percent and a PWAT value near 2.3 inches, well above
the SPC 90 percent moving average for the date. Sounding also
showed reasonable CAPE/instability and an attainable convective
temp. Recent CAM guidance wasn't overly impressive as far as
convective development the rest of the day, but given the readily
available ingredients, only nudged down POPs for the rest of the
day a little bit to account.

Elsewhere, minor tweaks at most to the inherited grids/zones based
on latest obs/trends.

Update out shortly.
25

&&

.SHORT TERM...
(Today through Monday morning) Issued at 405 AM CDT Fri Aug 19
2022

Across the nation this morning looking at mild temperatures with
low to mid 50s from the New England states across into the great
Lakes region where morning temperatures are near 60s to the upper
plain states where temperatures have fallen into the mid 50s. Mid
60s as far south as north Texas and central Arkansas while down
along the gulf states mainly low to mid 70s. Stlt IR images are
indicating storms from west Texas along the Rio Grande that extend
east across the coastal gulf states and into the Florida
panhandle attm.

Locally... In southeast Texas and southern Louisiana has partly
cloudy skies with temperatures from the low to mid 70s from
Alexandria and lakes region in southeast Texas to the upper 70s at
the beaches. WFO NWS radar is indicating storms over south
central Louisiana including Vermilion Bay west to offshore of
Sabine Pass in southeast Texas. Storms are moving to the east
northeast.

A stalled front extends from east central Texas across central
Louisiana north of Alexandria and into Mississippi. This was the
focus for storm actvty yesterday with the heaviest storm precip
southwest of the lakes region of southeast Texas and along the
Louisiana/ Texas border where these locations received from three
to four inches... most locations received around 1/2 inch more or
less with a good covering in Texas and Louisiana. A few reports
of funnel clouds... along with tstm wind damage in New Iberia and
some issues of flooding in Eunice Louisiana. High Temperatures
were mainly in the upper 80s to lower 90s... which is below the 30
year climo range by around three degrees.

For today the boundary will become more active through the late
morning into the afternoon as the boundary will hinder southerly
flow off the gulf from moving north. PWAT'S running above two
inches with afternoon MUCAPEs about 2500 j/kg. Likely to numerous
storms storms by the early afternoon with storm totals generally
an inch or less but with the stronger storms look for locally two
to four inches maybe a bit higher. This will cause some issues
with flooding in low lying areas and locations where heavy
rainfall causes issues with drainage. Tropical funnel clouds near
the coast and gusty winds. Storms will once again keep temperatures
in check.

Precip will back off around sunset and move into a quiet phase
thru the late evening and overnight hours. We remain in a
persistent pattern and overnight lows will reflect this with low
to mid 70s inland to near 80 for the beaches Saturday morning.
Sunday into Monday morning will be more of the same type of
pattern.

&&

.LONG TERM...
(Monday morning through Thursday) Issued at 405 AM CDT Fri Aug 19
2022

A wet weather pattern is expected to persist through the long term
period. A trough developing over the Gulf coast will be reinforced
by a series of shortwaves translating over the region for the
duration of the workweek. Northerly midlevel flow on the backside of
a midwestern low pressure system will also bring a weak front
southward, which will stall and meander over the region for several
days. Copious amounts of tropical moisture will remain pooled over
the region with PWATs in excess of 2 inches, and possibly as high as
2.3-2.4 inches at times. Instability associated with the shortwave
impulses in the lingering trough axis and forcing along the weak
frontal boundary wavering over the region will produce high rain
chances each day, with slightly lower (but still elevated) chances
during the overnight periods. The generally gray and rainy pattern
will limit heating and keep temperatures cooler than normal each
afternoon, with highs likely only reaching the middle 80s in many
locations.

Given the unusually high PWATs, rainfall production is expected to
be quite efficient and, with relatively slow storm motions at times,
could lead to heavy rainfall and localized flooding. QPF values are
a little higher this morning compared to yesterday, with cumulative
totals for the Day 4 through 8 period between 2.5 and 4 inches (and
this will be on top of rainfall received during the short term
period). The axis of highest QPF over the next 7 days is expected to
be focused along the wavy frontal boundary across Central and N TX
into N LA where there is potential for at least 7 inches of
rainfall. Current Day 4 (Monday) Experimental Excessive Rainfall
Outlook from WPC keeps a SLGT risk for flash flooding just northwest
of the area, while the and Day 5 (Tuesday) ERO clips our far NW
zones. Although the rain will be beneficial given ongoing yearly and
seasonal rainfall deficits, several days of rain could end up being
too much of a good thing, and depending on how the heavy rainfall
scenario evolves each day, the flood potential will need to be
monitored, especially from the middle to latter part of next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 648 AM CDT Fri Aug 19 2022

Scattered showers and storms have been ongoing near the Acadiana
terminals, with additional activity extending SW across the
coastal waters. CAM guidance shows varying scenarios with respect
to timing and placement of convection today, but given the moist
and unstable airmass over the region combined with a disturbance
passing over the region and weak sfc boundary, SHRA/TSRA expected
to develop and expand in coverage through the day before
diminishing with loss of daytime heating around sunset. Periods of
MVFR cigs/IFR vsbys will be possible with the heavier showers,
otherwise, VFR should prevail beneath considerable mid and high
clouds. Light and variable winds will become more SW-S through the
afternoon.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  91  74  92  74 /  70  40  80  10
LCH  86  74  88  75 /  80  40  80  20
LFT  88  76  90  76 /  80  30  90  20
BPT  87  75  90  77 /  70  40  70  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...19
LONG TERM....24
AVIATION...24
Hazardous weather outlook, Aug 19, 5:14 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
514 AM CDT Fri Aug 19 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-201015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
514 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.
More showers and thunderstorms on tap today as that weak boundary
will remain the focus for the development of storms. Storms today
will be slow moving... produce periods of heavy rains along with
cloud to ground lightning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A coastal trof across will extend from Texas across Louisiana into
the Florida panhandle over the weekend and into next week. This will
remain the focus for daytime convection. A few of these storms will
produce period of very heavy rains and cloud to ground lightning. The
heavy rains will see some minor flooding of low lying areas.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-201015-
Sabine Lake-Calcasieu Lake-Vermmilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
514 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and Tonight.
Winds and seas will continue to moderate while winds swing around to
the south later today. Look for showers and thunderstorms in the
coastal waters mainly from the early morning hours through about the
noon hour.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
This is a persistent pattern with storms over the coastal bays...
lakes and nearshore waters will continue into most of next week.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

K. Kuyper

In the hours before

Special weather statement, Aug 19, 9:50 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
950 AM CDT Fri Aug 19 2022

LAZ041>045-052>055-073-074-TXZ201-215-216-261-262-200000-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Hardin-Jefferson-Orange-Southern Jasper-
Southern Newton-
950 AM CDT Fri Aug 19 2022

...TROPICAL FUNNEL CLOUDS POSSIBLE...

A very moist and somewhat unstable tropical airmass remains in
place across the area. Meanwhile...the vertical wind profile over
the area shows light and variable winds. These conditions are
favorable for the development of tropical funnel clouds, especially
where rain-cooled boundaries...known as outflow boundaries...and
the sea breeze collide.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

25

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.